Oklahoma, 2024

Flash Flood and Hail in Oklahoma, June 4 to 5, 2024

June 4 to 5, 2024 · NWS TSA · 4 events in 3 counties and zones

A line of strong to severe thunderstorms moved through eastern Oklahoma during the late evening of the 4th, producing damaging wind gusts. Multiple rounds of locally heavy rainfall fell across the same areas, resulting in localized flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A line of strong to severe thunderstorms moved through eastern Oklahoma during the late evening of the 4th, producing damaging wind gusts. Multiple rounds of locally heavy rainfall fell across the same areas, resulting in localized flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jun 4, 8:08 PM CST, 2 hours 34 minutes earlier.

Area forecast discussion, Jun 4, 8:08 PM CST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
908 PM CDT Tue Jun 4 2024

...New SHORT TERM...

.SHORT TERM...
(The rest of tonight)
Issued at 855 PM CDT Tue Jun 4 2024

Currently two areas of convective focus are noted with one across
southern KS spreading ESE and another across central OK also
spreading E and S. The corridor of most unstable and lesser capped
airmass resides from central OK through SE OK and this general
zone will be favored for the more longer lived severe threat.
Further north the storms across KS have a history of producing
wind damage and will continue to spread into an unstable and
weakly capped airmass. Short term guidance is somewhat less
aggressive with this area of convection, however some degree of
severe wind potential is likely to remain given magnitude of
downstream instability. The overall coverage of storms will
steadily spread east and south through the early morning hours
with the severe threat ending from north to south. Updated
forecast will primarily focus on precip timing trends.

&&

.LONG TERM...
(Wednesday through Tuesday)
Issued at 205 PM CDT Tue Jun 4 2024

Aside from the early-mid morning hours, the rest of Wednesday
looks dry with mostly sunny skies by the afternoon for all of the
forecast area. Tranquil conditions will persist through the day
Thursday and into Friday as upper-level ridging builds over the
Desert Southwest and northwest flow aloft dominates over the
region. Daytime temperatures warm into the upper 80s and lower 90s
on Thursday ahead of another cold front that is expected to push
through the forecast area late Thursday afternoon/evening. At this
time, storm/precipitation chances look very slim along the cold
front due to a subsident, dry and stable atmosphere in place.
Moisture and instability will increase late afternoon/evening
Friday and will set up ripe conditions for another MCS pattern
this weekend. Medium-range model guidance data indicate weak mid-
level perturbations ejecting off the Rockies and getting caught in
the northwest flow aloft, which would direct storm complexes into
Eastern OK and Northwest AR both Friday night and again Saturday
night. Details and the forecast for this weekend will continue to
be modified over the next few days. Another cold front is forecast
to arrive late Saturday night or early Sunday morning and will
usher in cooler and drier weather for the first half of next week.

Mejia

&&

.AVIATION...
(00Z TAFS)
Issued at 620 PM CDT Tue Jun 4 2024

Primary concern this forecast will be potential for a strong to
severe complex of storms moving across eastern OK and western AR,
with the 03z-09z time frame remaining favored. Storms will likely
be accompanied by a period of MVFR to IFR conditions for an hour
or two, along with potential for strong winds, possibly in the
40-50 knot range in parts of southeast OK. Once storms clear, and
following possible period of low ceilings into early Wednesday
morning, VFR conditions will prevail for remainder of the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   68  88  66  90 /  90   0   0   0
FSM   70  89  64  92 /  70  20   0   0
MLC   68  88  63  92 /  90  10   0   0
BVO   63  87  62  88 /  90   0   0   0
FYV   65  85  62  88 /  70  10   0   0
BYV   66  83  60  87 /  60  20   0   0
MKO   68  86  63  88 /  90  10   0   0
MIO   65  84  62  85 /  90   0   0  10
F10   67  86  63  89 /  90  10   0   0
HHW   70  86  63  91 /  80  20   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch until 7 AM CDT Wednesday for OKZ049-053-065-066-
     070>076.

AR...Flood Watch until 7 AM CDT Wednesday for ARZ019-020-029.

&&

SHORT TERM...07
LONG TERM....67
AVIATION...14
Hazardous weather outlook, Jun 4, 3:59 PM CST, 6 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
459 PM CDT Tue Jun 4 2024

ARZ001-002-010-011-019-020-029-OKZ049-053>076-051015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
459 PM CDT Tue Jun 4 2024

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Evening and Tonight.
TORNADO.
	RISK...Limited.
	AREA...Eastern Oklahoma.
	ONSET...After 8 PM.

SEVERE THUNDERSTORM.
	RISK...Significant.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...After 8 PM Eastern Oklahoma...After 10 PM Northwest
            Arkansas.

	AREA AT GREATEST RISK...Along and south of Interstate 40 in
    eastern Oklahoma.

HEAVY RAIN AND FLASH FLOOD.
	RISK...Significant.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...After 8 PM.

	AREA AT GREATEST RISK...Along and south of Interstate 40.

DISCUSSION...
Severe thunderstorms are expected to develop across central Oklahoma
by early evening. These storms will spread eastward into portions
of eastern Oklahoma with a risk of damaging winds and large hail.
The tornado potential will also be present through the mid evening
hours. A transition toward a line of storms with locally intense
damaging winds appears likely across portions of east central into
southeast Oklahoma. The line of storms will spread east and south
quickly through the late evening and early morning hours with the
severe threat ending from north to south. Additionally, areas of
heavy rain are again expected this evening into the overnight
hours. Recent heavy rains will allow quick onset flooding
especially along and south of Interstate 40.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
WEDNESDAY and THURSDAY...No Hazards.
FRIDAY...Thunderstorm Potential.
SATURDAY...Thunderstorm Potential...Heavy Rain Potential.
SUNDAY...Thunderstorm Potential.
MONDAY...No Hazards.

EXTENDED DISCUSSION...
A few lingering thunderstorms will be possible early Wednesday morning
from northwest Arkansas into southeast Oklahoma, otherwise dry
weather will prevail for a couple days. Storm chances will return
by Friday night through the weekend, especially during the
nighttime and early morning hours.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Jun 4, 9:45 PM CST, 57 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1045 PM CDT Tue Jun 4 2024

OKZ054-059-050430-
Osage OK-Pawnee OK-
1045 PM CDT Tue Jun 4 2024

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL OSAGE AND PAWNEE COUNTIES
THROUGH 1130 PM CDT...

At 1045 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 2 miles south of Fairfax to 6 miles southeast of
Sooner Lake. Movement was southeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor hail damage to vegetation
         is possible.

Locations in or near the path include...
Pawnee...                         Hominy...
Cleveland...                      Fairfax...
Ralston...                        Hallett...
Blackburn...                      Maramec...
Skedee...                         Sooner Lake...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
northeastern Oklahoma.

&&

LAT...LON 3650 9703 3654 9697 3653 9696 3655 9692
      3655 9690 3657 9689 3659 9690 3667 9677
      3640 9626 3616 9663 3616 9682 3624 9682
      3625 9692 3633 9693 3634 9703
TIME...MOT...LOC 0345Z 314DEG 24KT 3654 9672 3640 9693

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Special weather statement, Jun 4, 9:47 PM CST, 55 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1047 PM CDT Tue Jun 4 2024

OKZ056>058-061-050430-
Craig OK-Rogers OK-Ottawa OK-Nowata OK-
1047 PM CDT Tue Jun 4 2024

...STRONG THUNDERSTORMS WILL IMPACT CRAIG...NORTHERN ROGERS...OTTAWA
AND NOWATA COUNTIES THROUGH 1130 PM CDT...

At 1047 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 10 miles south of Edna to 2 miles west of Watova.
Movement was east at 45 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor hail damage to vegetation
         is possible.

Locations in or near the path include...
Miami...                          Vinita...
Baxter Springs...                 Nowata...
Commerce...                       Chelsea...
Fairland...                       Afton...
Quapaw...                         Welch...
Delaware...                       Bluejacket...
Big Cabin...                      Treece...
New Alluwe...                     Picher...
Watova...                         White Oak...
Narcissa...                       Ottawa...

This includes Interstate 44 between mile markers 273 and 324.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
northeastern Oklahoma.

&&

LAT...LON 3700 9462 3691 9462 3667 9491 3667 9500
      3659 9500 3651 9510 3650 9544 3655 9581
      3661 9581 3700 9550
TIME...MOT...LOC 0347Z 274DEG 40KT 3691 9534 3661 9571

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Special weather statement, Jun 4, 9:53 PM CST, 49 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1053 PM CDT Tue Jun 4 2024

OKZ060-066>068-070-050445-
Tulsa OK-Muskogee OK-Okmulgee OK-Cherokee OK-Wagoner OK-
1053 PM CDT Tue Jun 4 2024

...STRONG THUNDERSTORMS WILL IMPACT WAGONER...WEST CENTRAL
CHEROKEE...NORTHWESTERN MUSKOGEE...NORTHEASTERN OKMULGEE AND
SOUTHEASTERN TULSA COUNTIES THROUGH 1145 PM CDT...

At 1052 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 3 miles west of Bald Hill to 5 miles north of
Porter. Movement was southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor hail damage to vegetation
         is possible.

Locations in or near the path include...
Broken Arrow...                   Muskogee...
Wagoner...                        Bixby...
Coweta...                         Fort Gibson...
Haskell...                        Okay...
Porter...                         Taft...
Boynton...                        Tullahassee...
Bald Hill...                      Stonebluff...
Sequoyah State Park...            Liberty...
Redbird...                        Jamesville...
Hectorville...                    Eram...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
northeastern and east central Oklahoma.

&&

LAT...LON 3556 9570 3587 9510 3608 9558 3581 9608
TIME...MOT...LOC 0352Z 295DEG 19KT 3574 9590 3595 9550

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Special weather statement, Jun 4, 10:03 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1103 PM CDT Tue Jun 4 2024

OKZ065-066-070-050445-
Muskogee OK-Okmulgee OK-Okfuskee OK-
1103 PM CDT Tue Jun 4 2024

...STRONG THUNDERSTORMS WILL IMPACT WEST CENTRAL MUSKOGEE...OKMULGEE
AND CENTRAL OKFUSKEE COUNTIES THROUGH 1145 PM CDT...

At 1102 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 4 miles east of Castle to 3 miles east of
Preston. Movement was southeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor hail damage to vegetation
         is possible.

Locations in or near the path include...
Okmulgee...                       Okemah...
Okfuskee...                       Henryetta...
Morris...                         Beggs...
Boley...                          Dewar...
Schulter...                       Boynton...
Grayson...                        Castle...
Preston...                        Bald Hill...
Okmulgee State Park...            Wainwright...
Mason...                          Eram...

This includes Interstate 40 in Oklahoma near mile marker 230, and
between mile markers 235 and 237.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
southeastern, northeastern and east central Oklahoma.

&&

LAT...LON 3543 9661 3564 9627 3564 9619 3569 9619
      3583 9596 3562 9556 3555 9572 3555 9582
      3551 9582 3543 9600 3543 9644 3546 9644
      3546 9647 3543 9649 3543 9652 3546 9654
      3544 9657 3543 9656
TIME...MOT...LOC 0402Z 316DEG 20KT 3550 9631 3571 9593

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Special weather statement, Jun 4, 10:17 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1117 PM CDT Tue Jun 4 2024

OKZ065-066-071-073-050515-
Pittsburg OK-Okmulgee OK-Okfuskee OK-McIntosh OK-
1117 PM CDT Tue Jun 4 2024

...STRONG THUNDERSTORMS WILL IMPACT MCINTOSH...PITTSBURG...SOUTHERN
OKMULGEE AND SOUTHEASTERN OKFUSKEE COUNTIES THROUGH 1215 AM CDT...

At 1117 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 2 miles north of Clearview to 2 miles north of
Lamar to 8 miles southwest of Ashland. Movement was east at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Mcalester...                      Eufaula...
Henryetta...                      Krebs...
Weleetka...                       Dewar...
Kiowa...                          Savanna...
Schulter...                       Crowder...
Alderson...                       Canadian...
Indianola...                      Grayson...
Hanna...                          Hoffman...
Ashland...                        Clearview...
Stidham...                        Raiford...

This includes Interstate 40 in Oklahoma between mile markers 222 and
258.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
southeastern, northeastern and east central Oklahoma.

&&

LAT...LON 3557 9571 3555 9571 3555 9565 3513 9554
      3459 9564 3459 9588 3468 9589 3468 9609
      3505 9609 3512 9603 3512 9601 3515 9601
      3515 9598 3529 9598 3529 9624 3550 9628
TIME...MOT...LOC 0417Z 270DEG 28KT 3543 9619 3514 9613 3470 9621

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Special weather statement, Jun 4, 10:27 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1127 PM CDT Tue Jun 4 2024

OKZ067-068-070>074-050530-
Haskell OK-Pittsburg OK-Muskogee OK-Sequoyah OK-Cherokee OK-
Wagoner OK-McIntosh OK-
1127 PM CDT Tue Jun 4 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN HASKELL...
NORTHEASTERN MCINTOSH...NORTHWESTERN SEQUOYAH...SOUTHEASTERN
WAGONER...SOUTHWESTERN CHEROKEE...NORTHEASTERN PITTSBURG AND MUSKOGEE
COUNTIES THROUGH 1230 AM CDT...

At 1127 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from Council Hill to 3 miles north of Oktaha to 3
miles northeast of Tullahassee. Movement was southeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Muskogee...                       Wagoner...
Eufaula...                        Fort Gibson...
Checotah...                       Warner...
Gore...                           Porum...
Okay...                           Webbers Falls...
Oktaha...                         Braggs...
Taft...                           Boynton...
Council Hill...                   Rentiesville...
Tullahassee...                    Greenleaf State Park...
Pumpkin Center...                 Lake Eufaula State Park...

This includes Interstate 40 in Oklahoma between mile markers 256 and
290.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
southeastern, northeastern and east central Oklahoma.

&&

LAT...LON 3568 9496 3529 9518 3513 9553 3558 9572
      3567 9571 3577 9561 3596 9539
TIME...MOT...LOC 0427Z 321DEG 22KT 3555 9566 3563 9548 3587 9538

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

The radar

The Tulsa radar (KINX), 40 km away, was scanning. The volume nearest the first event began at 04:41 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.

Hail, Wagoner

When
June 4, 10:42 PM CST
Where
Wagoner County, 1.29 mi WSW of Wagoner
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
35.844, -95.402

Thunderstorm Wind, Wagoner

When
June 4, 10:42 PM CST
Where
Wagoner County, 1.34 mi WSW of Wagoner
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
35.844, -95.403

Thunderstorm wind gusts were estimated to 60 mph.

Thunderstorm Wind, Muskogee

When
June 4, 10:50 PM CST
Where
Muskogee County, 2.99 mi WNW of Chase
Measured
65 kt (75 mph) measured gust
Reported by
Trained Spotter
Coordinates
35.809, -95.402

Thunderstorm wind gusts were measured to 75 mph on Highway 69 at the Arkansas River.

Flash Flood, Okfuskee

When
June 5, 12:10 AM CST to 1:30 AM CST
Where
Okfuskee County, 0.79 mi NW of Welty to 1.77 mi NNW of Welty
Cause
Heavy Rain
Reported by
Public
Coordinates
35.628, -96.410

Portions of several roads were flooded northwest of Welty.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1192292, 1192296, 1192742, 1192744.